Mississippi, 2005

Lightning Strike in Mississippi, September 21, 2005

September 21, 2005 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 21, 2:30 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Sep 21, 2:30 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT WED SEP 21 2005

.DISCUSSION...

A WEAK SURFACE TROUGH EXTENDS EAST/WEST ACROSS THE REGION.
POSITIONING THE FRONT IS DIFFICULT DUE TO LACK OF OBSERVATIONS DUE
TO AN UPGRADE AT THE FAA. AT 04Z IT WAS NEAR THE TN/MS BORDER.
ISOLATED THUNDERSTORMS PERSIST AS OF 08Z. FUELING THESE STORMS IS
INSTABILITY OF AROUND 1000 J/KG AND AN UPPER VORT MAX THAT IS OVER
THE REGION.

BOTH GFS/NAM HAVE A GOOD HANDLE ON THE UPPER VORT. THIS VORT IS NOT
EXPECTED TO MOVE MUCH AND WILL REMAIN OVER THE REGION MUCH OF TODAY.
THE MODELS DO NOT SHOW MUCH IN THE WAY OF RAIN CHANCES. THIS IS
LIKELY DUE TO THE LACK OF DEEP MOISTURE. WITH THE UPPER VORT IN THE
VICINITY ALONG WITH THE WEAK SURFACE BOUNDARY AND VERY GOOD
INSTABILITY EXPECTED (CAPE > 3000 J/KG AND LI -5) FEEL THAT ISOLATED
THUNDERSTORMS WILL ONCE AGAIN BE AROUND ALTHOUGH THE AREAL COVERAGE
WILL BE LOW DUE TO THE LACK OF DEEP LEVEL MOISTURE. UNUSUALLY HOT
WEATHER WILL PERSIST INTO THE WEEKEND AS THE UPPER RIDGE CENTERED
OVER TEXAS WILL DICTATE THE WEATHER. RECORD HEAT WILL ONCE AGAIN BE
POSSIBLE. SEE TABLE BELOW FOR RECORDS OVER THE NEXT THREE DAYS.

THE NAM BRINGS A COLD FRONT DOWN INTO THE REGION LATE FRIDAY. IT
ALSO MAINTAINS THE POSITION OF THE UPPER RIDGE OVER TEXAS AND STEERS
HURRICANE RITA INTO THE SOUTHERN TIP OF TEXAS. SINCE THE NAM IS
TRADITIONALLY NOT VERY GOOD IN HANDLING HURRICANE TRACKS OUT PAST
THREE DAYS...WILL SIDE WITH THE GFS WHICH IS CONSISTENT WITH MOST
OTHER SOLUTIONS. THIS BRINGS RITA INTO THE NORTHWEST GULF COAST AND
SLIDES THE CENTER OF THE UPPER RIDGE OVER THE MIDSOUTH AND INTO THE
SOUTHEASTERN US. WITH THIS SOLUTION...THIS SHOULD KEEP THE FRONT
NORTH OF THE REGION. THE FORECAST WILL CONTINUE TO BE HOT AND DRY
FOR THURSDAY AND FRIDAY. ON SATURDAY THE GFS BEGINS TO BRING THE
FIRST ROUND OF PRECIPITATION FROM RITA INTO THE REGION. NOT SURE HOW
LIKELY THIS IS SINCE THE GFS IS BREAKING OFF A DESCENT SIZE VORT MAX
FROM THE STORM AND BRINGING IT UP. THIS IS DIFFERENT FROM YESTERDAYS
RUN. IN EITHER CASE...SHOULD DEFINITELY BE GETTING A GOOD DEAL OF
MID AND HIGH CLOUDS WHICH SHOULD LOWER TEMPS.

THE EXTENDED FORECAST HAS MANY QUESTIONS STILL. THE MODELS ARE
INCONSISTENT IN THEIR HANDLING OF THE HURRICANE ONCE IT MAKES
LANDFALL. THE LATEST GFS STALLS IT OUT OVER SOUTHEAST TEXAS WHILE
OTHER MODELS LIFT IT NORTHWARD TO BE CAUGHT IN THE WESTERLIES. STILL
SHOULD RESULT IN RAIN CHANCES IN EITHER CASE. THE QUESTION BECOMES
WHEN TO REMOVE RAIN CHANCES AND JUST HOW MUCH RAIN THE MIDSOUTH WILL
SEE.

SITE            21ST         22ND         23RD
MEMPHIS   (MEM) 95(1955)     94(1970)     95(1931)
JACKSON   (MKL) 98(1955)     95(1955)     94(1988)
JONESBORO (JBR) 97(1955)     99(1921)     97(1897)
TUPELO    (TUP) 99(1935)     99(1935)     99(1935)

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

VALLE
Hazardous weather outlook, Sep 21, 2:48 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
348 AM CDT WED SEP 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
348 AM CDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT.

UNSEASONABLY HOT WEATHER IS ONCE AGAIN EXPECTED. PEOPLE WITH OUTDOOR
PLANS SHOULD DRINK LOTS OF WATER AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY.

HURRICANE RITA IS EXPECTED TO MAKE LANDFALL ALONG THE TEXAS OR
SOUTHWESTERN LOUISIANA COAST ABOUT SATURDAY. THE REMNANTS ARE
FORECAST TO TRACK TO THE WEST AND NORTH OF THE MIDSOUTH SUNDAY INTO
MONDAY. HOW CLOSE THE REMNANTS OF THIS STORM COMES TO THE MIDSOUTH
WILL DETERMINE THE WEATHER IMPACTS ACROSS OUR AREA. LATER FORECASTS
WILL PINPOINT THESE IMPACTS IF ANY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VALLE

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alcorn

When
September 21, 11:15 AM CST to 11:20 AM CST
Where
Alcorn County, Kossuth
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

A church was destroyed by a fire started by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479305.